Alert archive / Massachusetts / Gale Watches in 2018
Gale Watch 24, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this gale watch at Jul 20, 2018, 4:23 PM EDT. It took effect at Jul 22, 2018, 2:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jul 20, 2018, 4:23 PM EDT (20:23 UTC)
- In effect from
- Jul 22, 2018, 2:00 AM EDT
- Expired
- Jul 21, 2018, 2:48 PM EDT
- In force
- Issued by
- NWS Boston/Norton, MA
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Jul 20, 4:21 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 20, 4:21 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
421 PM EDT Fri Jul 20 2018
.SYNOPSIS...
Another dry and cool night is in store as high pressure east of
New England slowly slides east. Low pressure along the South
Carolina coast will move northward, hugging the coast Saturday
and passing to our west Sunday. Its associated warm front will
move across southern New England late Saturday night and Sunday,
bringing showers and thunderstorms with torrential downpours
and gusty winds. Bermuda high pressure then builds west toward
southern New England next week bringing tropical humidity and
warm temperatures. Scattered showers and thunderstorms are
possible each day.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
415 PM update...
High pressure to the east of southern New England will provide
us with one last refreshing night. Overnight lows will be in the
50s, with clear skies. Most models are not indicating much fog
development overnight, but there could be locally dense shallow
ground fog in a few spots. It should be noted that the NAM 925
mb RH is the fastest of all models in bringing an area of fog
and low clouds, now seen over the waters south of Nova Scotia,
westward straight into northeastern MA by daybreak. All others
delay this until Saturday afternoon. Will need to watch its
progression.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday...
Sunshine Saturday morning will begin to fade behind increasing
high cloudiness from the southwest and low level cloudiness
encroaching from the east by mid-afternoon. Areas of fog are
possible along the eastern MA coast by late afternoon. Cannot
rule out some drizzle development there toward evening. Winds
will be from the east ahead of a strong warm front moving
northward along the eastern seaboard. Temperatures will be a
little cooler than on Friday, with highs mainly in the mid and
upper 70s except some lower 80s in the Connecticut River valley.
Saturday night...
* Tropical downpours in showers and thunderstorms, with gusty
winds likely late
* Low probability of an isolated tornado toward daybreak, mainly
in northern CT, RI, and southeast MA
A low pressure system, chock full of tropical moisture, will be
working its way northward and hugging the mid-Atlantic coastline
Saturday night. It will then head inland, well to our west-
southwest toward daybreak Sunday. Its very strong warm front
will be moving across south coastal New England late at night.
A very strong low level southerly jet develops...on the order
of 55-65 knots at 925-850 mb...after 2 AM Sunday. With backed
easterly flow at the surface, low-level (0-1 km) helicity
values are through the roof, with up to 400-600 forecast in
western CT and 100-300 in the eastern portions of our area
toward daybreak. Experience has shown that where a rapid influx
of CAPE intersects with helicity values over 150, and with
dewpoints soaring to the lower 70s by daybreak, the potential
exists for an early morning tornado. This is especially true at
this time of the year. The CAPE is forecast to reach 400-800
J/kg in RI and southeast MA, possibly also northeast CT, by
around 09Z, which is 5 AM. Thus, a threat exists for a possible
tornado mainly from about 4 AM into the early daylight hours on
Sunday.
With precipitable water values rapidly rising to 2.5 inches,
any showers and thunderstorms have the potential to produce 1-2
inches of rain in an hour, not unlike a few days ago. This could
produce localized flash flooding, especially in urban areas that
are typically known for poor drainage.
Wind gusts to 30-50 mph are possible in the strongest showers or
thunderstorms, due to the moderately strong winds above the
surface.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Big Picture...
The upper flow will be driven by high pressure east of Newfoundland
and low pressure covering the Eastern USA. Coastal low, surface and
aloft, will become trapped under that closed eastern low. This draws
the coastal surface low farther west, sweeping across NY and the
Eastern Great Lakes. The larger scale gradient favors southerly
winds Sunday and Monday, trending from the southwest mid and late
week.
The stalled high pressure over the ocean builds west toward New
England Monday and Tuesday, then halts and nudges back toward the
east Wednesday through Friday. Upper low over British Columbia moves
east to central Canada early next week, and eventually approaches
New England late week. This will push the northern jet closer to New
England by late week.
Model mass and themal fields are in good agreement through
Wednesday. Differences emerge mid week mainly with the Canadian
shortwave that approaches New England. The GGEM becomes a fast
outlier Tuesday while the ECMWF and GFS show better agreement in
sending the low into Eastern Canada and hint at a cold front at the
end of the week. Confidence is high through the early part of next
week, then moderate-high for mid to late week.
Contour heights remain above normal through much of next week.
Expect temps to be near normal on cloudy days and above normal when
there is any sunshine. Clouds and high dew points should keep
nighttime temps above normal through the period.
Concerns...
Sunday... Coastal low moves northwest across NJ/PA/NY. This lifts a
warm front through Southern New England during the morning.
Southerly flow over the front will continue to generate lift. The
air mass moving up the coast will be very humid. Precipitable water
values are forecast to reach 2-2.5 inches, well above normal and
capable of producing heavy downpours. Dew points in the air mass are
expected to be in the low to mid 70s.
Winds at 850 mb are forecast at 50-60 knots, while winds near the
surface and in mediocre lapse rates are around 30 knots and possibly
35 knots at times. Expect gusty south-southeast winds especially
along the coast. CAPE reaches 500-1000 joules/km. Helicity values at
0-1Km are forecast to be as high as 300 to 600 as the warm front
moves through, although much of this moves through NY and PA. Even
so, Southern New England will be in the northeast quadrant of the
weather system. This is a low CAPE/high shear environment, which
could favor development of rotation in thunderstorms. This will
need to be monitored.
Conditions should improve during Sunday afternoon as the warm front
moves north and west of our area.
Monday through Friday...
Southerly flow continues through most of the week, transporting warm
and very humid air into Southern New England. The Atlantic high
pressure is expected to drift west and closer to our area Tuesday
and Wednesday. This would shift the core of the tropical flow and
higher dew point air farther west...this would in turn shift the
best chance of showers/tstms into western New England and New York.
By Thursday the northern stream shortwave starts approaching through
the Great Lakes. This will push the tropical flow and highest dew
points back over Southern New England. Expect showers/thunder to
return for these two days.
Cold front associated with the northern shortwave approaches on
Friday. GFS and ECMWF suggest the front moves through our area on
Friday. This timing may waver over the next few model runs and will
need to be monitored.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday Night/...High confidence.
2015z update...
Tonight...VFR. Only exception will be IFR in patchy dense fog,
mainly scattered across interior southern New England.
Saturday... VFR. E winds increasing to 10-15 kt. MVFR ceilings
possibly overspreading eastern MA and RI from east to west in
the afternoon. Patchy fog possible along the eastern MA coast
toward evening.
Saturday night...MVFR becoming IFR throughout the region.
Showers and thunderstorms with heavy rain and possible G30-40
kt, mainly after 06Z.
KBOS Terminal...VFR. Easterly sea breeze becomes light and
variable this evening and the resumes an easterly direction late
tonight and on Sat. MVFR possible mid to late Sat. afternoon.
IFR Saturday night with heavy showers and thunderstorms with
possible G30-40 kt.
KBDL Terminal...VFR. Becoming MVFR then IFR Saturday night with
heavy showers and thunderstorms with possible G30-40 kt.
Outlook /Sunday through Wednesday/...
Sunday: Mainly MVFR, with areas IFR possible. Windy with gusts
to 30 kt. SHRA likely, chance TSRA, patchy BR.
Sunday Night: MVFR/IFR conditions possible. Breezy. Chance
SHRA, slight chance TSRA, patchy BR.
Monday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA, slight chance TSRA.
Monday Night: Mainly MVFR, with local IFR possible. Chance
SHRA, slight chance TSRA, patchy BR.
Tuesday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA, slight chance TSRA.
Tuesday Night: Mainly MVFR, with local IFR possible. Breezy.
Slight chance SHRA, isolated TSRA, patchy BR.
Wednesday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA, slight chance TSRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday Night/...High confidence.
High pressure remains in control this evening into Saturday,
keeping winds and seas below small craft thresholds.
A Gale Watch has been issued for Narragansett Bay and the waters
south of Rhode Island for Saturday night and Sunday. A Small
Craft Advisory has been issued for all other waters for Saturday
night and Sunday.
A storm system will be moving northward along the mid-Atlantic
coast and passing well to the west of the waters by Sunday. A
strong warm front will be moving across the waters late Saturday
night and Sunday morning. Showers and thunderstorms, with
torrential rain and gusty winds are expected late Saturday night
into Sunday. Gale force wind gusts are possible, hence the Gale
Watch in the waters along the RI coast. Winds are forecast to be
near 30 knots over all other waters late Saturday night and
Sunday, but it is possible that portions of these areas could
need to be upgraded to Gales in subsequent forecasts.
Visibilities will be reduced in possible fog along the MA east
coast Saturday afternoon/evening and across all waters Saturday
night.
Outlook /Sunday through Wednesday/...
Sunday: Low risk for gale force winds with gusts up to 30 kt.
Areas of rough seas. Rain showers likely, chance of
thunderstorms, patchy fog. Areas of visibility 1 to 3 nm.
Sunday Night through Monday: Winds less than 25 kt. Areas of
rough seas. Chance of rain showers, slight chance of
thunderstorms.
Monday Night: Winds less than 25 kt. Local rough seas. Slight
chance of rain showers, isolated thunderstorms.
Tuesday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers, isolated thunderstorms.
Tuesday Night through Wednesday: Winds less than 25 kt. Areas
of seas approaching 5 ft. Slight chance of rain showers,
isolated thunderstorms.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 2 AM to 6 PM EDT Sunday for
ANZ230>234-250-251-254-255.
Gale Watch from late Saturday night through Sunday afternoon
for ANZ235>237-256.
&&
SYNOPSIS...GAF/WTB
NEAR TERM...GAF
SHORT TERM...GAF
LONG TERM...WTB
AVIATION...GAF/WTB
MARINE...GAF/WTBHazardous weather outlook, Jul 20, 4:02 AM EDT, 12 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 402 AM EDT Fri Jul 20 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-210815- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 402 AM EDT Fri Jul 20 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms with very heavy rain and gusty winds are possible late Saturday night into Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-210815- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 402 AM EDT Fri Jul 20 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms with strong winds and very heavy rain are possible late Saturday night into Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:23 PM EDT | Small Craft Advisory | BOX | 7 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.